Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 194, NWS Nashville, TN

June 12, 1997Putnam County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 12, 1997, 2:37 PM CDT for Putnam County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1997, 2:37 PM CDT (19:37 UTC)
Expired
Jun 12, 1997, 3:15 PM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Putnam County, TN

The radar

The Nashville radar (KOHX), 97 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 121939 RRA
SVRBNA
TNC141-122015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
237 PM CDT THU JUN 12 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
 
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...PUTNAM COUNTY
 
AT 2:34 PM A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF COOKEVILLE
MOVING EAST AT 25 MPH. WIND GUSTS OF UP TO 60 MPH ARE LIKELY WITH THE
STORM AS IT MOVES ACROSS THE COOKEVILLE AREA AND ALGOOD.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:35 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 12, 2:35 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT THU JUN 12 1997

SCT CONVECTN CONFINED MAINLY TO PLATEAU THIS AFTN AND SHOULD DIE OFF
ARND SUNSET.  MCS SHOULD FORM AGAIN TONIGHT IN OK AND MOVE SOUTH OF FA
KEEPING US OUT OF RA.  SFC LOW PRETTY MUCH STAYS PARKED OVER OK THROUGH
THE FCST PD. THE BOUNDARY ASSOC WITH IT SLOWLY DROPS S AND POPS WILL
INCREASE AS IT APPROACHES. NGM POPS LOOK GOOD FOR FIRST 2 PDS BUT WOULD
LIKE TO INCREASE TO LIKELY FOR FRI NIGHT/SAT AS BOUNDARY MOVES IN. PWS
STAY ARND 1.5 AND WITH GOOD LIFT AT ALL LVLS...+RA COULD BE A PROBLEM.

SKIES SHOULD STAY PC WITH SOME CI TONIGHT.  MID 60S LOOK GOOD SINCE
THATS WHERE DWPTS ARE ATTM. FWC PROBABLY A LITTLE HI CONSIDERING CLDS
THAT POP UP WITH HEATING (LIKE TDY).  WOULD PREFER RANGE OF 80 TO 85
THAT WOULD WORK FOR EVERYONE.  WOULD LEAN TOWARDS FAN GUID FOR LAST 2
PDS CONSIDERING RA/CLOUDS.

BNA 66/83/66/81 2477

12/09

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:20 AM CDTFlash Flood WarningOHXDavidson115 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.